Try it
General Medicine · Neurology: lamotrigine rash risk
Sample itemA 28-year-old woman started lamotrigine 100 mg daily on top of sodium valproate. Ten days later she has fever, mucosal ulceration and a widespread rash with skin detachment. Which factor most increased this risk?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Fast titration with valproate co-therapy
Valproate inhibits lamotrigine glucuronidation and roughly doubles its half-life, and rapid dose escalation raises the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. Lamotrigine must be started low and titrated slowly, with half doses when combined with valproate.
Option by option
A. Concurrent carbamazepine as an enzyme inducer
Carbamazepine induces lamotrigine metabolism and lowers its levels.
B. Fast titration with valproate co-therapy (correct)
Correct. High exposure from fast titration and valproate raises the rash risk.
C. Taking the drug on an empty stomach
Food intake does not affect the risk of this reaction.
D. Carriage of HLA-B*15:02
HLA-B*15:02 is linked to carbamazepine reactions in some Asian populations.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…